I am on metoprolol 25 mg daily. I had been on a diet and lost around 20 pounds. I started on the metoprolol and in 4 months I have almost regained what I lost. And I have basically continued to watch what I eat. Has this happened with anyone else? Do other beta blockers have this effect as well? My husband is on a beta blocker, and he does not have this problem.
This is a common compaint with (at least) Metoprolol. It's the only one I've ever taken, so I can't compare. I gained almost 45 pounds which pushed my blood sugar into the danger zone, which I'm now on a diet to lose before I have to go on Metformin for that. I have 90 days to show an improvement. My recommendation to you would be to cut nearly all carbs from your diet. I restrict myself to less than 50 a day. That, and walk. I lost 5 pounds in my frst week on this regime. After I lose what I want, I'll reintroduce carb at a responsible amount. I just turned 60, and I remember when I couldn't feed my body enough carbs. I could eat an entire pizza, and I weighed just 135 lbs! You know what they say about getting old...........
Now that the weather is getting better, I plan to get out an walk every day possible, if not twice a day. I will start the diet again and lose this weight. I was just wondering if anyone else had the same problem. Thanks.
Hi, I have been on Atenolol for the past 10 years. Beta blockers are known for causing weight gain, which is something I didn't know when I was put on this medication. I have gained 50 pounds over the last 10 years and I definitely believe it is because of the atenolol. Prior to taking beta blockers, I NEVER had a weight problem. On the few occasions that I did gain weight (usually over the holidays), I was able to diet and exercise and get the weight down to where it should be with no problem. Not anymore. I have complained to my PCP many times over the years, and he refuses to even consider that the meds could be causing the problem, says I am getting older and my metabolism is slowing down, premenopausal weight gain, eating too much, etc. I don't eat any more than I used to, in fact I eat less and still gain. And like tom_h, I was told recently that I am at risk for diabetes and other problems and I have to lose weight. But it's a Catch22, I can't lose weight because of the meds. My cardiologist agrees with me and has told me that once I have the ablation next week and once I'm off the meds, he's betting I will have little problem losing weight.
I am on Amlodipine and Metoprolol. Prior to starting this I was doing well on an 1100 calorie very low carb diet and I also hit the gym for 2 hours a day. I have not lost any weight in over three weeks. I would like to do a trial of not taking the b/p meds. I think the only reason my b/p went up was because I had gained 40 pounds. I have a home cuff and will monitor myself and lucky for me when my pressure goes up I get a headache.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.